Nevada, 2004

High Wind in Nevada, January 1, 2004

January 1, 2004 · NWS LKN · 4 events in 4 counties and zones

A strong winter storm brought high winds to much of northern Nevada and portions of central Nevada. Reports included a gust to 68 mph at the Morey Creek RAWS site northeast of Winnemucca, 63 mph at Wells Summit on I-80 east of Wells, 65 mph at the Spring Gulch RAWS site in extreme eastern Elko county, and 62 mph at Austin Summit on highway 50.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong winter storm brought high winds to much of northern Nevada and portions of central Nevada. Reports included a gust to 68 mph at the Morey Creek RAWS site northeast of Winnemucca, 63 mph at Wells Summit on I-80 east of Wells, 65 mph at the Spring Gulch RAWS site in extreme eastern Elko county, and 62 mph at Austin Summit on highway 50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 1, 10:05 AM PST, 55 minutes earlier.

Area forecast discussion, Jan 1, 10:05 AM PST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1005 AM PST THU JAN 1 2004

.SYNOPSIS...THE NEXT WEATHER DISTURBANCE WILL BE MOVING INTO NORTHERN
NEVADA TODAY. SNOW ALONG WITH STRONG GUSTY WINDS WILL SPREAD FROM
NORTHERN NEVADA TODAY TO CENTRAL NEVADA OVERNIGHT. UNSETTLED WEATHER
CONTINUES THROUGH NEXT WEDNESDAY.
&&

.UPDATE...WILL DOWNGRADE BLIZZARD WARNING FOR WHITE PINE AND
SOUTHERN LANDER AND EUREKA COUNTIES TODAY AND TONIGHT TO SNOW AND
BLOWING SNOW ADVISORY. WINDS WILL BE GUSTING TO NEAR 50 MPH OVER THE
PASSES...BUT EXPECT ONLY AREAS OF BLOWING SNOW. ALSO THINK SNOW
AMOUNTS WILL BE BELOW WARNING CRITERIA AND BEST CHANCE OF SNOW NOT
EXPECTED UNTIL THIS LATE AFTN AND EVENING HOURS WHEN FRONT PUSHES
THROUGH.

.PREV DISCUSSION...333 AM. WATER VAPOR IMAGERY SHOWING SYSTEM MOVING
INLAND OVER NORTHERN CALIFORNIA. MOISTURE FROM SYSTEM ALREADY OVER
FORECAST AREA AS RADAR FILLING IN OVER HUMBOLDT COUNTY. 100+ KT JET
NOW MAKING ITS WAY INTO WESTERN NEVADA. NORTHERN ZONES...HUMBOLDT AND
NORTHERN ELKO COUNTIES ON THE LFQ OF JET AND GFS SHOWING GOOD
COUPLING OVER THE NORTH AND INTO SRN IDAHO FROM 18Z THROUGH 00Z...
SPREADING OVER SOUTHERN ELKO COUNTY BY 06Z TONIGHT. SO WINTER STORM
WARNING FOR THE NORTH STILL LOOKS GOOD. AWH OBSERVER REPORTED 6
INCHES OF NEW SNOW WITH THE INITIAL VORT MAX THAT CAME THROUGH
EARLIER...SO WITH THE JET DYNAMICS MOVING IN...THEY ARE SURE TO GET A
LOT MORE. AS SURFACE LOW TRACKS INTO EASTERN OREGON THIS AFTERNOON...
SURFACE GRADIENT REALLY TIGHTENS UP ACROSS OUR CENTRAL ZONES. ABOUT A
10MB PRESSURE GRADIENT SET UP BETWEEN ELY AND AWH BY THIS AFTERNOON.
700MB WINDS INCREASE AS WELL WITH 65KTS OVER NORTHERN ELKO AND 60KTS
OVER WHITE PINE COUNTY. GFS MOS GUIDANCE SHOWING 30KTS SUSTAINED OVER
ELY THIS AFTERNOON AND ALMOST THE SAME OVER P68...SO DECIDED TO ISSUE
HIGH WIND WARNING FOR THESE AREAS. PROBABLY SHOULD HAVE ADDED SRN
ELKO IN THE WARNING...BUT WE MAY BE PROTECTED A LITTLE BY THE
RUBIES...SO WILL LET SNOW/BLSN ADVISORY CONTINUE FOR THIS AREA. WE
GET A SLIGHT BREAK FRIDAY MORNING BEFORE A SECONDARY VORT TROUGH
MOVES THROUGH FRIDAY EVENING FOR OUR NEXT SHOT OF SNOW. RATHER QUICK
MOVER...SO DO NOT THINK ANY ADVISORIES WILL NEED TO BE ISSUED FOR
THIS ONE.

.LONG TERM...COLD CANADIAN AIR PROTRUDES INTO NORTHERN NV BY SATURDAY
AS LOW OVER CANADA SPINS OFF ANOTHER LOBE THROUGH WESTERN STATES. GFS
STILL SHOWING -20C AT H7 BRUSHING NE ZONE OVERNIGHT SATURDAY. FLAT
RIDGING SCENARIO PERSISTS THROUGH EXTENDED WITH MULTIPLE SW PASSAGES
OVER NORTHERN NV. STRONG JET FEATURES ALSO PRESENT IN QUASI-ZONAL
FLOW WILL KEEP POPS HIGH ACROSS NORTH. HAVE INCREASED POPS EACH DAY
IN RESPONSE TO FAVORABLE FLOW. STILL THINK BEST CHANCE IS SUNDAY AS
120KT+ JET POSITIONS CONTINUOUSLY OVER NEVADA AND SPLIT STRUCTURE
DEVELOPS. MAY BE ANOTHER SUBSTANTIAL WIND EVENT WITH SOME SIGNIFICANT
SNOWFALL AMOUNTS FOR MOUNTAINS AND HIGHER ELEVATIONS NEAR NORTHERN
BORDER. WARMING TEMPS AND RISING SNOW LEVELS TUES/WED WILL PRODUCE
SOME MIXED PRECIPITATION ACROSS THE AREA.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING NVZ030...NVZ031...NVZ034 TODAY AND
TONIGHT.
HIGH WIND WARNING NVZ035...NVZ037 TODAY AND TONIGHT.
SNOW AND BLOWING SNOW ADVISORIES FOR NVZ032 AND NVZ036 TODAY AND
TONIGHT.
BLOWING SNOW ADVISORIES FOR NVZ033...NVZ013 TODAY AND
TONIGHT.
&&

HARMER
Hazardous weather outlook, Jan 1, 4:29 AM PST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
429 AM PST THU JAN 1 2004

NVZ013-033-021300-
EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY-
429 AM PST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEVADA AND PORTIONS OF
NORTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT.

BLOWING SNOW ADVISORY FOR TODAY AND TONIGHT FOR FOR CENTRAL AND
EASTERN NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TODAY AND
TONIGHT AND WILL AFFECT CENTRAL NEVADA AND PORTIONS OF NORTHERN
NEVADA. SEE PRODUCT WWUS85...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ030-031-034-021300-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
429 AM PST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT.

WINTER STORM WARNING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...AND
THE RUBY MOUNTAINS AND EAST HUMBOLDT RANGE FOR TODAY AND TONIGHT.
ANOTHER MOIST PACIFIC STORM WILL AFFECT PORTIONS OF NORTHERN NEVADA
TODAY AND TONIGHT. SEE PRODUCT WWUS85...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ032-036-021300-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
429 AM PST THU JAN 1 2004

SNOW AND BLOWING SNOW ADVISORY CONTINUES FOR TODAY AND TONIGHT FOR
PORTIONS OF NORTHEASTERN NEVADA. A STRONG PACIFIC STORM WILL MOVE
INLAND TODAY AND WILL AFFECT CENTRAL NEVADA AND PORTIONS OF
NORTHERN NEVADA TODAY AND TONIGHT. SEE PRODUCT WWUS85...RNOWSWLKN...
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH THE MIDDLE OF NEXT WEEK.

NVZ035-037-021300-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
429 AM PST THU JAN 1 2004

HIGH WIND WARNING FOR TODAY AND TONIGHT FOR PORTIONS OF CENTRAL
NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TODAY AND WILL AFFECT
CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA TODAY AND TONIGHT. SEE
PRODUCT WWUS85...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER
THROUGH THE MIDDLE OF NEXT WEEK.

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Humboldt

When
January 1, 11:00 AM PST to 4:00 PM PST
Where
Humboldt forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

High Wind, S Lander & S Eureka

When
January 1, 1:00 PM PST to 4:00 PM PST
Where
S Lander & S Eureka forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

High Wind, Sw & Sc Elko

When
January 1, 2:00 PM PST to 7:00 PM PST
Where
Sw & Sc Elko forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, X E Elko

When
January 1, 3:00 PM PST to 8:00 PM PST
Where
X E Elko forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432484, 5432487, 5432485, 5432486.